1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

SSRI Discontinuation Syndrome

Part 2: Practical Tips for Tapering Off Antidepressants

By PaulaHOST

Updated May 16, 2014

So ... you are using a short-acting SSRI medication. You have to discontinue it or titrate it down, you tend to be very sensitive to the effects of medication withdrawal, and you want to know what to do to head off SSRI discontinuation syndrome?

First, ask your doctor if a special dose is available for the specific purpose of weaning down. Some pharmaceutical companies are now manufacturing and offering them in sample form to doctors. Ask.

If such a dose is not available, the main thing to remember is that you want to try and wean down very slowly - usually in half the increments that your doctor would normally suggest for the weaning process in most people.

If you have tablets, and the insert doesn't indicate that splitting or crushing is taboo, you can split them (a pill splitter helps, a couple of bucks at the pharmacy). ALWAYS check the insert or a drug monograph first to make sure you can split them. This makes it pretty easy to halve the original titration recommendation and take each step down for a week.

If you have capsules, you have a different type of problem ... you obviously can't open them and take the contents raw...but you can still taper off. Buy some empty gelcaps (very cheap - a couple bucks for a hundred). Take a single 24-hour dosage and set it aside. Open your capsules and redistribute the medication into the empty gelcaps to spread the total 24 hour dosage into smaller increments. Rub each capsule prior to storing with a dry cloth to get any of the medication off of the outside of the capsule. There is a little tool that can help you with this if you have pain in your hands or motor problems. You then set a 24-hour dosage amount aside, and gradually reduce it, using each amount for a week.

I had great success using this method when titrating down from Paxil, one of the most notorious drugs for causing SSRI Discontinuation Syndrome. My doctor refused to acknowledge the discontinuation problem and couldn't seem to give me any helpful suggestions for reducing the discomfort. So I did it this way, and the effects were much more tolerable.

The main thing is that the brain's production of acetylcholine is not interrupted. One of the simplest things you can do to prevent this in addition to ultra-slow titration is to add supplements: in particular, choline, lecithin, and B complex. The B vitamins will help sustain your brain's current levels of the neurotransmitter acetylcholine (the depletion of which is the cause of discontinuation syndrome). You should also use choline supplements or lecithin supplements (which are 13 percent choline) to help increase the level of available choline that the brain uses to make acetylcholine while the titration or discontinuation is happening.

Dietary changes (temporary if you wish until after the med is weaned) can also be made. Lecithin and choline can be found in a wide variety of foods, but many of the richest sources are foods also high in cholesterol and fat. Egg yolks are one of the best dietary sources of lecithin/choline. Other excellent sources of dietary choline are beef steak, liver, organ meat, spinach, soybeans, cauliflower, wheat germ, peanuts, and brewer's yeast.

Discontinuation symptoms are not restricted to the SSRIs, as many of you here can attest. Many drugs that act on the central nervous system can cause discontinuation syndrome symptoms: monoamine oxidase inhibitors (MAOIs), tricyclic antidepressants, antiparkinsonian agents, traditional antipsychotics, and clozapine. Some people have a condition known as rebound, that occurs with the consumption of short acting medications (an agitated state of emotion that occurs at the end of the dosage cycle, and lasts for fifteen or twenty minutes, then disappears). The dietary modifications are helpful for this problem.

It's good to know that the psychiatric professional community recognizes this phenomenon as valid. Although the symptoms are varied, and are both physical and psychological, a characteristic SSRI discontinuation syndrome is now recognized.

Part 1: Cause and Effects

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.